Rupture of an Occult Intracranial Mycotic Aneurysm after Intravenous Thrombolysis with Recombinant Tissue Plasminogen Activator for Acute Ischemic Stroke
Related Experiment Video
Updated: Feb 21, 2026

Optimized Management of Endovascular Treatment for Acute Ischemic Stroke
Published on: January 18, 2018
Jared Glenn1, Margaret Strecker-McGraw1, Ian McGraw2
1Department of Emergency Medicine, Texas A&M University Health Science Center College of Medicine, Baylor Scott & White Health, Central Texas Division, Temple, Texas.
Background:
The treatment of acute ischemic stroke with recombinant tissue plasminogen activator (rtPA) has become the mainstay of treatment, but its use carries a risk of subsequent intracranial hemorrhage (ICH). Guidelines have been developed to aid in the selection of the appropriate candidates to treat with rtPA to reduce this risk. We present a case of a stroke patient who was an appropriate candidate and was treated with rtPA who experienced a fatal subarachnoid hemorrhage due to a ruptured mycotic aneurysm (MA).
Case Report:
A 51-year-old man presented to the Emergency Department with acute neurological symptoms concerning for acute ischemic stroke. His National Institutes of Health Stroke Scale score was 22. Emergent noncontrast head computed tomography (CT) revealed no sign of hemorrhage. The patient received intravenous rtPA, and about 1 h after the infusion was started, he had an acute deterioration in his mental status. Repeat CT scan revealed a large subarachnoid hemorrhage, and the patient was later found to have two intracranial aneurysms consistent with a ruptured MA that were related to his remote history of infective endocarditis. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: The majority of MAs are caused by infective endocarditis. In patients presenting with acute neurologic symptoms with a history of infective endocarditis, emergency physicians should strongly consider obtaining CT angiography to rule out MA prior to treating presumed acute ischemic stroke with rtPA.
Insights
Recombinant tissue plasminogen activator (rtPA) can cause hemorrhage, even in appropriate stroke patients. A patient treated with rtPA experienced fatal subarachnoid hemorrhage from a ruptured mycotic aneurysm.
Area of Science:
- Neurology
- Emergency Medicine
- Radiology
Background:
- Recombinant tissue plasminogen activator (rtPA) is a primary treatment for acute ischemic stroke.
- rtPA treatment carries a risk of intracranial hemorrhage (ICH).
- Guidelines exist to mitigate rtPA-associated bleeding risks.
Observation:
- A 51-year-old male presented with acute ischemic stroke symptoms (NIHSS 22).
- Initial CT showed no hemorrhage; the patient received intravenous rtPA.
- Within an hour, the patient acutely deteriorated, with repeat CT revealing subarachnoid hemorrhage.
Findings:
- The hemorrhage was caused by two ruptured mycotic aneurysms (MA).
- The mycotic aneurysms were linked to the patient's history of infective endocarditis.
- The patient, an appropriate rtPA candidate, experienced a fatal outcome.
Implications:
- Mycotic aneurysms are often associated with infective endocarditis.
- Emergency physicians should consider CT angiography for patients with stroke symptoms and a history of infective endocarditis.
- Ruling out mycotic aneurysms before rtPA administration is crucial to prevent fatal hemorrhage.
Related Concept Videos
Venous Thrombosis III: Interprofessional Care
Aneurysm III: Interprofessional Care
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care

